Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Adverse drug reactions and interactions

  • Comment

The decision to use medicines to treat or prevent ill health is a matter of balancing risk and benefit and must take account of the efficacy of the drug, the likelihood of adverse reactions developing as a consequence of its use and their potential seriousness.

The Audit Commission (2001) report into medicines management in NHS hospitals suggests that such adverse events cost about 500 million a year in additional days spent by patients in hospital.

An adverse reaction to a drug is any response that is unintended, and of no benefit to the patient. Reactions that are related to the normal pharmacological action are known as type A or augmented reactions.

These are related to the dose of the drug and can usually be predicted from its pharmacological profile. They include the anticholinergic effects of antidepressants such as amitriptyline, which cause a dry mouth and urinary retention, and the drowsiness caused by drugs such as diazepam.

Reactions that are unrelated to the drug’s conventional pharmacology are described as type B or bizarre reactions. These are usually unrelated to the dose administered and are unpredictable. Such reactions include anaphylaxis to penicillins.

The morbidity associated with adverse reactions to drugs is undoubtedly significant. Adverse reactions are thought to occur in as many as 20 per cent of hospital inpatients and are thought to be responsible for about 5% of hospital admissions (Mannesseet al, 1997; Pirmohamed et al, 2004). The risk of adverse reaction is known to be higher in some groups of patients – for example, pregnant or breastfeeding women.

Adverse drug reactions are a particular problem for older people. Age-related changes in how drugs are absorbed, distributed, metabolised and excreted as a result of, for example, reductions in liver and renal function, combine with the existence of multiple pathologies to significantly increase the risk of adverse reaction.

Such risk is compounded by the use in older patients of many drugs that are known to be associated with a high incidence of adverse reactions, such as those acting on the cardiovascular and central nervous systems. Clearly such considerations require diligence on the part of practitioners when reviewing the overall benefits of initiating drug treatment.

Doctors, nurses and pharmacists are encouraged to report adverse drug reactions to the Medicines and Healthcare Products regulatory Agency (MHRA) via the ‘Yellow Card’ reporting scheme. The reporting of suspected reactions plays a major role in overseeing the safety of new and established drugs and has on many occasions brought to light major drug safety issues that have not been previously revealed by clinical trials.

The MHRA defines an adverse drug reaction as ‘any undesirable reaction that has happened to patient while taking a drug and it is suspected to be caused by the drug or drugs’. Figure 1 (see pdf - Source MHRA) provides guidance on what to report.

Link to useful website:

The MHRA and the Committee on Human medicines collect information from professionals and the general public on suspected adverse drug reactions. These include prescription medicines, herbal remedies and over the counter medicines. Click here to access the site.

Interactions

A drug interaction is said to occur when the effects of one drug are altered by those of another. Such interactions often results in an adverse drug reaction.

The mechanisms by which interactions occur are complex but may be summarised into three basic types.

  • Those relating to physicochemical reaction between two drugs – for example, mixing the antibiotic gentamicin with heparin in the same syringe or intravenous line leads to formation of a precipitate;


  • Those relating to alterations a drug’s pharmacokinetic profile – for example, carbamazepine increases the metabolism of oestrogens contained in the oral contraceptive, thereby reducing its effectiveness;

  • Interactions altering the effect of a drug at its site of action – for example the administration of naloxone to a patient who has received morphine will result in the effects of the morphine being reversed as naloxone displaces it from its receptor.

Where suspicion arises that a significant drug interaction may be taking place nurses should seek advice from the prescriber or pharmacist, and ensure that a medication review is undertaken, and that where possible the offending drug is stopped and alternative treatment initiated.

References

Audit Commission (2001) A Spoonful of Sugar: Medicines Management in NHS Hospitals Audit Commission London

Mannesse, C.K. et al (1997) Adverse drug reactions in elderly patients as contributing factor for hospital admissions: cross sectional study. British Medical Journal; 315: 7115, 1057-1058.

Pirmohamed, M. et al ( 2004) Adverse drug reactions as cause of admission to hospital: prospective analysis of 18820 patients. British Medical Journal; 329: 7456, 15-19.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs